Welcome! We regret to inform you that the Injury Board National News Desk has been discontinued. Feel free to browse around and enjoy our previously published articles, or visit The Injury Blog Network for the latest in personal injury news.

40 Sickened From Contaminated Generic Diprivan - Recall Launched

Posted by Jane Akre
Tuesday, July 14, 2009 11:20 PM EST
Category: Major Medical, Protecting Your Family
Tags: Michael Jackson, Diprivan, Propofol, Teva Pharmaceuticals, Bacterial Contamination, Sedative

Propofol made by Teva is recalled after contamination got into two lots.  

Different Lots Found At Jackson's

LEARN MORE

 

IMAGE SOURCE:  Propofol Injectable/ Teva Pharmaceuticals Web site 

 

Although there is no known link to the death of Michael Jackson, two lots of the same type of powerful sedative reportedly taken by the star have been recalled after they were found to be contaminated.

The Centers for Disease Control and Prevention (CDC) says two lots of the generic version of Diprivan, also known as propofol, were contaminated with an endotoxin, a bacterial contamination that can cause fever and in a high enough dose can cause shock and death.

Teva Pharmaceuticals of Irvine, California voluntarily recalled the lots, reports CNN.   

Forty reports came in from around the country of people reporting high fevers and muscle aches after being injected with the drug. All of the individuals recovered.  

AP reports the patients were in Florida, Arizona and Missouri and found in a single outpatient facility located in the three states.

The CDC’s lead investigator on the case, Dr. Arjun Srinivasan says doctors are being asked not to use propofol from the two lots which are named in a warning letter to doctors as lots 31305429B and 31305430B.

The Associated Press and Los Angeles Times have both reported that police found Diprivan in Jackson’s Holmby Hills, California home.  Associated Press is reporting that the number on the lot recalled differs from the number on a vial the DEA found in Jackson’s home, the company was told.

Jackson died June 25 of cardiac arrest. Detailed cause of death reports have yet to be issued.

Contamination?

The CDC is not involved in the Jackson investigation but Dr. Arjun Srinivasan, the chief investigator on the recall tells CNN “at high doses, endotoxin can absolutely cause lowered blood pressure and much more serious reactions.” He is referring to a decrease in blood pressure which can lead to heart problems.

IB News finds two years ago the FDA issued an Alert to inform healthcare professionals that several clusters of patients had experienced chills, fever, and body aches shortly after receiving propofol for sedation.  The agency tested several vials in the lots used to treat patients with those symptoms. The tests did not identify any contaminants in the vials.   

Teva and the Food and Drug Administration (FDA) will try and determine at what point the contamination occurred.  Altogether 57,000 vials were recalled after the company was contacted by the Drug Enforcement Administration (DEA).  

Diprivan is generally used to keep people and animals asleep during surgery and must be administered by a doctor. Law enforcement is questioning all of the doctors who treated Jackson. 

Three companies make the generic version of Diprivan while the brand-name Diprivan is made by AstraZeneca.  It has not been specified whether a generic or brand-name was found in Jackson's home. 

As part of the Jackson investigation, Teva can provide information on who bought specific vials. The distributors generally sell to hospitals or doctors.  #


3 Comments

Anonymous User
Posted by Larry Raingrow
Wednesday, July 22, 2009 12:47 AM EST

Patients who received propofol two years ago did experience the same severe adverse reactions as those taking propofol today: Hypotension, respiratory distress following by acute respiratory failure, emphysema as secondary condition, accumulation of fluid, cardiac arrest or cardio respiratory arrest, fever, chills, body ache. diprivan exacerbated tachychardia at the same time the heart rate dropped within seconds causing the patient to die of bradycardia.

The same Propofol that was contaminated in june 2007 is killing people again and again today.

Let me tell you about FDA's scam-they always take two years before they can recall a harmful drug in the market(lie about potential foundings to protect pharmaceutical companies). I believe 2 years ago propofol was dangerous to patients in addition of it being tainted because many people died from it.
They admit two lots are tainted today because Teva may afraid of a mandate class 1 recall of all the diprivan brand name and its generic version.
This is beyond gross negligence to know this sedative/hypnotic causes people to be near death-lifelong hospitality in nursing homes without them being recovered from their primary illnesses and kill many.

Taking propofol/diprivan seems like the patient didn't take any drug at all for his/her illnesses. All therapies postpone because of this dangerous drug and its severe adverse reactions that are deadly.The patients'condition just become more and more critical overtime.
One bills for it and will bill for its severe adverse reactions that doctors fail to correct. One bill again for sudden death burial.
This is outragous.

this sedative/hypnotic prolongues hospitalization and causes some patients to be in comatose state and never wake up.
Taking propofol 2 years ago, the pharmaceutical company is responsible of all deaths associated with its severe adverse reactions-they knew propofol was a bad drug. People' complaints get ignored. Well if FDA founding 2 years ago didn't reveal any contamination this is enough evidence to put this drug in the category of harmful drugs because 2 years ago people experienced severe adverse reactions and died from propofol/diprivan- recall them all and fix the problem.
The pharmaceutical company implies to its label that some secondary conditions to this sedative/hypnotic are rare. this is misleading-at events' days, some patients developped these conditions a lot.
Propofol/diprivan is a dangerous drug that put people to comatose state and never wake up.
Propofol/diprivan wasn't safe 2 years ago and is not safe today.

Anonymous User
Posted by Vanessa
Saturday, August 15, 2009 5:09 PM EST

I received doses of propofol on Wed. and Friday of this last week and after both doses I developed high fever, chills, malaise, terrible body pain and headache. The second time was worse, with the fever climbing to 104. I called the charge nurse in surgery at the hospital and reported what happened. Haven't heard anything back yet, but after doing this online research I am absolutely convinced that the propofol was to blame.

Anonymous User
Posted by Alison Stanley
Wednesday, August 19, 2009 11:46 AM EST

both these letters are from anonymous people, are they true?. is this drug safe?. im having eyelid surgery one to one and a half hours and this is recommended to put me to sleep with no recall and wake up refreshed. alison

Comments for this article are closed.

About the National News Desk

Our mission is to seek the complete truth and provide a full and fair account of the events and issues that surround personal safety, accident prevention, and injury recovery.  We are committed to serving the public with honesty and integrity in these efforts.

Hurt in an accident? Contact an Injury Board member

Subscribe to Blog Updates

Enter your email address if you would like to receive email notifications when comments are made on this post.

Email address

Subscribe

RSS Feed

Add the National News Desk to your favorite RSS reader

Add to Google Reader Add to myYahoo Add to myMSN Add to Bloglines Add to Newsgator Add to Netvibes Add to Pageflakes